Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 78, NWS Tucson, AZ

August 23, 2005Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2005, 9:27 AM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 9:27 AM MST (16:27 UTC)
Expired
Aug 23, 2005, 11:30 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 231634
FFWTWC
AZC023-231930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
927 AM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1230 PM MST

* AT 923 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR MADERA CANYON. RADAR 
INDICATES UP TO 2 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST 2 
HOURS. THUNDERSTORMS WILL LIKELY PRODUCE FLASH FLOODING ACROSS 
MADERA CANYON. STORMS WERE MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MADERA
  CANYON.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
NEVER ATTEMPT TO DRIVE AROUND BARRICADES.

LAT...LON 3161 11097 3161 11076 3174 11077 3172 11096

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 231703
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
954 AM MST TUE AUG 23 2005

AZC023-231930-
SANTA CRUZ AZ-
954 AM MST TUE AUG 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM MST FOR NORTH
CENTRAL SANTA CRUZ COUNTY...

AT 954 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR MADERA CANYON AND 
BETWEEN TUBAC AND AMADO. RADAR INDICATES UP TO 2 INCHES OF RAINFALL 
HAS OCCURRED OVER THE PAST 2 HOURS. THUNDERSTORMS WILL LIKELY 
PRODUCE FLASH FLOODING ACROSS MADERA CANYON. STORMS WERE MOVING 
NORTHEAST AT 15 MPH. HEAVY RAIN HAS FALLEN ALONG INTERSTATE 19 
BETWEEN AMADO AND TUBAC...WHERE RADAR ESTIMATES OF 1 TO 2 INCHES HAS 
FALLEN OVER THE 2 HOURS. AN AUTOMATED RAIN GAUGE NEAR AMADO REPORTED 
1 INCH IN THE PAST HOUR. LOW WATER CROSSINGS ALONG ARIVACA ROAD WILL 
HAVE FLOWING WATER. 

ADDITIONAL RAINFALL AMOUNTS OF 1.00 INCH WILL BE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT HOUR.

LAT...LON 3156 11115 3156 11077 3174 11077 3172 11114

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 231807
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1055 AM MST TUE AUG 23 2005

AZC023-231930-
SANTA CRUZ AZ-
1055 AM MST TUE AUG 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM MST(130 PM MDT) FOR
SANTA CRUZ COUNTY...

AT 1055 AM MST...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ARE OVER 
THE EASTERN HALF OF SANTA CRUZ COUNTY. RADAR ESTIMATES SHOW FROM 
1.00 TO 2.00 INCHES OF RAINFALL OVER THE PAST 2 HOURS. EXPECT 
SIGNIFICANT RISES IN CREEKS AND WASHES OVER EASTERN SANTA CRUZ 
COUNTY.  THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. ADDITIONAL 
RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER THE WARNED AREA 
DURING THE NEXT 2 HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SONOITA...CANELO AND ELGIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3149 11115 3128 11046 3173 11046 3172 11115

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 231929
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST TUE AUG 23 2005

AZC023-231935-
SANTA CRUZ AZ-
1225 PM MST TUE AUG 23 2005

...THE FLASH FLOOD WARNING FOR SANTA CRUZ COUNTY EXPIRES AT 1230 PM 
MST...

AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF LIGHT TO 
MODERATE RAIN OVER SANTA CRUZ COUNTY. THEREFORE THE FLASH FLOOD 
WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD 
ADVISORY. TRAINED WEATHER SPOTTERS HAVE REPORTED UP TO 3.00 INCHES 
OF RAINFALL NEAR TUBAC SINCE 900 AM. RUNOFF FROM EARLIER HEAVY RAINS 
WILL CONTINUE TO PRODUCE HIGH FLOWS IN WASHES AND LOW WATER 
CROSSINGS...TUBAC WASH WAS REPORTED OUT OF ITS BANKS AND SIGNIFICANT 
FLOWS WERE IN THE SANTA CRUZ RIVER. RISES IN SONOITA CREEK ARE ALSO 
EXPECTED.

LAT...LON 3149 11115 3128 11046 3173 11046 3172 11115

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 AM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 3:05 AM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...SCATTERED SHOWERS/THUNDERSTORMS ONGOING AT THIS TIME
ACROSS SE PINAL/WRN GRAHAM COUNTIES WITH ISOLATED SHOWERS REDEVELOPING
ACROSS ERN PIMA/WRN COCHISE COUNTIES. IR SATELLITE IMAGERY INDICATED
CONSIDERABLE CLOUDINESS EXCEPT FAR WRN PIMA COUNTY WHERE GENERALLY
CLEAR SKIES WERE NOTED. DEWPOINTS VALID 09Z WERE IN THE MID 50S NE
TO THE 60S ELSEWHERE. THESE VALUES WERE NEARLY UNCHANGED VERSUS 24
HOURS AGO ACROSS ERN SECTIONS...BUT WERE AS MUCH AS 10 DEGS HIGHER
VERSUS THIS TIME LAST NIGHT TUCSON VICINITY WWD. KYUX VWP VALID
0933Z DEPICTED 20-25 KT SLY/SELY FLOW IN THE SURFACE-3K FT LAYER
INDICATIVE OF MODERATE SURGE...AND WHERE DEWPOINT AT KYUM VALID 09Z
WAS 26C/79F. 23/00Z KTUS SOUNDING ALSO REFLECTED A MOISTURE INCREASE
DURING THE PAST 12-24 HOURS WITH PRECIP WATER VALUE NEAR 1.45 INCH.

BELIEVE ACTIVE CONVECTIVE PERIOD ON TAP FOR SE AZ LATER TODAY INTO
THIS EVENING AS SHORTWAVE TROUGH INITIALLY OVER SRN CA MIGRATES
EWD...PROVIDING THE SYNOPTIC SCALE ASCENT/FORCING WITH THE
AFOREMENTIONED AVAILABLE MOISTURE NECESSARY TO PRODUCE SCATTERED-
NUMEROUS THUNDERSTORMS ACROSS THIS FORECAST AREA. HAVE ADJUSTED
INHERITED POPS UPWARD TODAY INTO THIS EVENING TO REFLECT THIS
NOTION. ANY SHOWERS/THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
MAY BECOME MARGINALLY SEVERE...AND HEAVY RAINFALL SUFFICIENT FOR
FLASH FLOODING NOT OUT OF THE QUESTION GIVEN INCREASED MOISTURE
SUPPLY. HAVE GIVEN THOUGHT TOWARD ISSUANCE OF FLASH FLOOD WATCH...
BUT WILL DEFER TO DAYSHIFT GIVEN LOW CONFIDENCE THAT WIDESPREAD
HEAVY RAINS WILL OCCUR. ACTIVITY TO DECREASE IN COVERAGE/INTENSITY
LATER TONIGHT...BUT WILL MAINTAIN LOW-GRADE POPS AFTER MIDNIGHT
MAINLY TUCSON VICINITY EWD AS SHORTWAVE TROUGH MOVES NEWD.

SCATTERED AFTERNOON/EVENING THUNDERSTORMS AGAIN WED CENTRAL/ERN
SECTIONS WITH ISOLATED TSTMS WEST. HIGH PRESSURE ALOFT INITIALLY
OVER TX WILL GRADUALLY MIGRATE WWD AND BECOME CENTERED OVER THE AREA
BY THE WEEKEND. 23/00Z GFS EXTENSION KEEPS ENOUGH MID-LEVEL MOISTURE
ACROSS SE AZ TO WARRANT LOW-GRADE POPS MAINLY DURING THE AFTERNOONS/
EVENINGS INTO THE WEEKEND AND EARLY NEXT WEEK.

OPTED TO TRIM INHERITED DAYTIME MAX TEMPS TODAY A FEW DEGREES GIVEN
EXPECTED PRECIP SCENARIO. DAYTIME MAX TEMPS BY THE END OF THE WEEK
AND THIS WEEKEND EXPECTED TO TREND EITHER CLOSE TO...OR SLIGHTLY
ABOVE...SEASONAL NORMALS FOR LATE AUGUST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:17 AM MSTFlash Flood WarningTWCPima58 min
Aug 23, 6:59 AM MSTFlash Flood WarningTWCPima61 min
Aug 23, 8:50 AM MSTFlash Flood WarningTWCPima115 min
Aug 23, 11:27 AM MSTFlash Flood WarningTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.